×

zbMATH — the first resource for mathematics

Ordinary differential equations with rough coefficients and the renormalization theorem of Ambrosio [after Ambrosio, DiPerna, Lions]. (English) Zbl 1169.35060
Séminaire Bourbaki. Volume 2006/2007. Exposés 967–981. Paris: Société Mathématique de France (ISBN 978-2-85629-253-2/pbk). Astérisque 317, 175-204, Exp. No. 972 (2008).
The paper is concerned with the existence and uniqueness of solutions to the Cauchy problem for transport equations on \(\mathbb{R}^+\times\mathbb{R}^n,\) \[ \begin{cases} \partial_{t}u(t,x) +b(t,x) \cdot\nabla_{x}u(t,x) =0,\\ u( 0,x) =\bar{u}(x) , \end{cases} \] where \(b:\mathbb{R}^+\times\mathbb{R}^n\to\mathbb{R}^n\) is a given smooth vector field, \(\bar{u}\) is a given smooth initial condition and \(u\) is an unknown function. If \(b\) is a Lipschitz continuous function, the answer to the question is given by the classical Cauchy-Lipschitz theorem. However, many physical phenomena lead to problems with discontinuous coefficients (one may think, for instance, of jump discontinuities in coefficients in the problems arising in the theory of shock waves).
The purpose of the paper is to illustrate the most important ideas of the theory of generalized solutions to transport equations and ordinary differential equations with Sobolev coefficients introduced by R. J. DiPerna and P. L. Lions [Invent. Math. 98, No. 3, 511–547 (1989; Zbl 0696.34049)] and its extensions to BV functions (summable functions whose derivatives are Radon measures) obtained by L. Ambrosio [Invent. Math. 158, No. 2, 227–260 (2004; Zbl 1075.35087)]. Further developments of the theory, conjectures and open problems in three different research directions are also discussed.
For the entire collection see [Zbl 1151.00015].

MSC:
35R05 PDEs with low regular coefficients and/or low regular data
35L45 Initial value problems for first-order hyperbolic systems
34A36 Discontinuous ordinary differential equations
PDF BibTeX XML Cite
Full Text: Link